The Scary Facts About Medication Mix-Ups Adverse reactions to prescription and over-the-counter drugs kill 100,000 Americans each year. Here’s how to prevent a fatal error

Click to view as PDF

 

EXCERPT:

In 1994, Jackie Mendes walked into a medical clinic in her hometown of Fairhaven, Massachusetts, to seek treatment for a urinary tract infection. The doctor prescribed the high school senior a two-week course of Bactrim, an antibiotic commonly used to treat the condition. After one week on the drug, Jackie’s throat felt tight and she was having trouble breathing. Her mother told the doctor, but he insisted that she keep taking the medication.

The day after Jackie finished the Bactrim pills, she developed red welts all over her body, and her throat was so swollen she could barely breathe. She was rushed to the hospital, where she spent three days on an IV. “My skin was bubbling up and I couldn’t talk or eat,” Jackie, now 25, remembers. “They quarantined me because they didn’t know what I had. I thought I was dying.”

Jackie was suffering from a severe allergic reaction to sulfa, an ingredient in Bactrim. Despite the horrible experience, she learned a valuable lesson: Know all the facts about a drug before you take it — especially the potentially severe side effects. “Now when my doctor prescribes anything, I read the drug pamphlets from the pharmacy very, very carefully,” she says. “I’ve even called the drug manufacturer with questions.”

Unfortunately, medication mishaps like Jackie’s are not uncommon. In fact, a report in the Journal of the American Medical Association found that adverse reactions to prescription and over-the-counter medicines kill an estimated 100,000 Americans each year and seriously injure an additional 2.1 million. Here, the steps you need to take now to prevent a potentially deadly drug mix-up.

Powered by WordPress. Designed by Woo Themes